MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 5-RIGHT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 5-RIGHT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10012-550
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Arthralgia (2355); Deformity/ Disfigurement (2360)
Date of Event 11/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, after a right unicompartmental knee arthroplasty had been performed on (b)(6) 2021, the patient experienced weight bearing pain at the joint line 5 months postoperatively.A substantial amount of residual varus in the long limb alignment was revealed by postoperative anteroposterior x-rays of the right tibia.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.During this procedure, all components were explanted and replaced with a full tka construct.Intraoperatively, all implants were well fixed and with a good bone ingrowth if porous coated.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.An x-ray demonstrated a substantial amount of residual varus in the long limb alignment, supporting the event.The pictures provided were reviewed and could not confirm the reported failure mode and adverse event.However, the clinical/medical investigation concluded that, the engage surgical ifu for the device, lists permanent valgus or varus deformity that requires correction for the knee to function satisfactorily post-op as a contraindication for partial knee replacement.Therefore, based on the information provided, we cannot rule out the patient¿s existing varus deformity or early bone remodeling as contributing factors to the patient¿s pain.The patient impact beyond the revision cannot be determined.No further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for engage partial knee system revealed that pain has been identified as a adverse effect and complication.Also, the contraindications section establishes that unicompartmental replacement is contraindicated in patients who have a permanent valgus or varus deformity that requires correction for the knee to function satisfactorily post-op.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that a similar event was identified and determined that the primary root cause for revision surgeries is insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to patient medical history or joint tightness.The contribution of the device to the reported incident could be corroborated as it was required a revision surgery to treat this event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.The pictures provided were reviewed and did not reveal any defects.However, the clinical/medical investigation concluded that, the engage surgical instructions for use for the device, lists permanent valgus or varus deformity that requires correction for the knee to function satisfactorily post-op as a contraindication for partial knee replacement.Therefore, based on the information provided, we cannot rule out the patient¿s existing varus deformity or early bone remodeling as contributing factors to the patient¿s pain.The patient impact beyond the revision cannot be determined.No further clinical/medical assessment is warranted at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed that pain has been identified as a adverse effect and complication.Also, the contraindications section establishes that unicompartimental replacement is contraindicated in patients who have a permanent valgus or varus deformity that requires correction for the knee to function satisfactorily post-op.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS TIBIAL TRAY SIZE 5-RIGHT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14332483
Report Number1020279-2022-02237
Device Sequence Number5137809
Product Code NJD
UDI-Device Identifier00885556873205
UDI-Public885556873205
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/07/2025
Device Catalogue Number1-10012-550
Device Lot Number100061
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2022
Supplement Date Received by Manufacturer06/24/2022
06/23/2023
Initial Report FDA Received Date05/08/2022
Supplement Report FDA Received Date06/27/2022
06/27/2023
Date Device Manufactured05/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1672-2023
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POROUS FEMORAL COMP SIZE 4-RIGHT MEDIAL-100011.; TIBIAL ANCHOR STEM SIZE 5-6-100074.; TIBIAL INSERT SIZE 5-RIGHT MED 10MM-100100.
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age52 YR
Patient SexFemale
Patient Weight83 KG